Virginia, 2014

Hail and Damaging Wind in Virginia, April 28, 2014

April 28, 2014 · NWS RLX · 2 events in 2 counties and zones

As nearly stationary front was located near the southern West Virginia border with Virginia during the afternoon of the 28th. More unstable air was located to the southwest.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

As nearly stationary front was located near the southern West Virginia border with Virginia during the afternoon of the 28th. More unstable air was located to the southwest. Thunderstorms moved southeast Kentucky, then northeast into Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 28, 2:25 PM EST, 25 minutes earlier.

Area forecast discussion, Apr 28, 2:25 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
325 PM EDT MON APR 28 2014

.SYNOPSIS...
A WARM FRONT LIFTS NORTH TODAY. ADDITIONAL ROUNDS OF SHOWERS AND
THUNDERSTORMS EXPECTED TONIGHT INTO WEDNESDAY...BEFORE WEAKENING
COLD FRONT FINALLY CREEPS THROUGH.

&&

.NEAR TERM /THROUGH TONIGHT/...
THE THUNDERSTORMS ASSOCIATED WITH THE WARM FRONT LIFTING THROUGH THE
AREA TODAY HAVE TAPERED OFF BUT NEW ONES ARE BEGINNING TO FIRE IN
THE WARM MOIST UNSTABLE AIR TO THE SOUTH. WILL NEED TO KEEP WATCHING
THIS AREA AS THERE IS GOOD INSTABILITY AND SHEAR. INITIALLY THE MORE
UNSTABLE AIR SPREADS INTO EASTERN KENTUCKY AND SOUTHWEST VIRGINIA
BUT LIFTS NORTH INTO SOUTHWEST WEST VIRGINIA AND SOUTHEAST OHIO
LATER THIS AFTERNOON BECOMING CENTERED OVER THE TRI STATE AREA THIS
EVENING. THUNDERSTORMS WILL TAPER BACK OFF TO MORE ISOLATED TO
SCATTERED COVERAGE THROUGH THE OVERNIGHT HOURS.  THE BIG UPPER LOW
CENTERED OVER THE MIDWEST GRADUALLY SHIFTS GRADUALLY SHIFTS A BIT
EAST OVERNIGHT BRINGING THE NEXT MORE ORGANIZED BAND OF SHOWERS AND
THUNDERSTORMS OVER THE AREA TUESDAY MORNING.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
PLENTY OF THREATS ACCOMPANY AN UPPER LEVEL LOW AS IT PARKS OVER THE
UPPER MIDWEST AND ROTATES WAVES OF ENERGY AROUND IT ON A 100 PLUS KT
JET STREAM. KEPT FORECAST WET AND STORMY. TIMING OF THESE WAVES IS
QUESTIONABLE DUE TO CHAOTIC NATURE OF THESE TYPES OF SYSTEMS. THE
BEST TIMING FOR THE TWO WAVES DURING THIS PERIOD IS THE FIRST PASSES
TUESDAY MORNING AROUND 8 AM AND THE SECOND PASSES AROUND THE SAME
TIME ON WEDNESDAY MORNING.

THE MAIN COLD FRONT ASSOCIATED WITH THIS STORM MOVES THROUGH ON
TUESDAY MORNING BRINGING A THREAT OF THUNDERSTORMS. SOME OF THESE
STORMS MAY BE STRONG GIVEN THE 0-3 KM BULK SHEAR IN THE REGION
RANGES BETWEEN 30 AND 50 KT. LOW CAPE WILL LIKELY INHIBIT MUCH OF
THIS LINE FROM BECOMING SEVERE...BUT WILL HAVE TO KEEP AN EYE ON IT.

ANOTHER THREAT TO KEEP AN EYE ON IS FLOODING POTENTIAL AS THE SECOND
WAVE MOVES THROUGH ON WEDNESDAY MORNING. RIGHT NOW...IT DOES
NOT APPEAR TO BE TOO MUCH OF A CONCERN AS THE WAVES MOVE THROUGH AT
A FAIRLY GOOD CLIP...BUT ALL IT TAKES IS ONE GOOD THUNDERSTORM TO
PRIME AN AREA. MODEL CONSENSUS GIVES PRECIP ACCUMULATIONS AROUND AN
INCH AND A HALF FOR THE AREA...GIVEN THE FACT THAT WE ARE STARTING
OUT QUITE DRY...IT SHOULD TAKE QUITE A BIT OF RECITATION TO CAUSE
FLOODING.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
LARGE LOW PRESSURE SYSTEM SFC AND ALOFT IS THE MAIN DRIVING FORCE IN
THE EXTENDED...GRADUALLY LOSING ITS GRIP ON THE AREA AS IT LIFTS
THROUGH EASTERN CANADA NEXT WEEKEND.

THE SYSTEM WILL BE AN AGING...SPIRALING OCCLUSION BY THE START OF
THE EXTENDED PERIOD...00Z THU.  THE OCCLUSION MOVES THROUGH THE FCST
AREA WED NT...BRINGING SHOWERS EWD ACROSS THE AREA.  THE INSTABILITY
AXIS SHOULD ALREADY BE OVER EASTERN PORTIONS OF THE FCST AREA AS OF
00Z THU...AND QUICKLY MOVES E AND WANES AFTER SUNSET.

THE REMAINDER OF THE PERIOD IS CHARACTERIZED BY COOLER WEATHER WITH
SHOWERS TIED TO THE DIURNAL CYCLE...AND SMALLER UPPER LEVEL
DISTURBANCES WITHIN THE FLOW AROUND THE LARGER SYSTEM...ONE THU AND
ONE SAT.  FOR SAT...SFC HEATING BENEATH THE COOL AIR ALOFT MAY
CREATE JUST ENOUGH INSTABILITY FOR AFTERNOON THUNDER,.  BY SUN OR
SUN NT...A DISTINCTLY SEPARATE DISTURBANCE MAY BE APPROACHING...AS
THE LARGE LOW PRESSURE SYSTEM PULLS AWAY.

LITTLE CHANGE NEEDED TO TEMPERATURES...BLENDING IN MORE OF WPC AND
MOSGUIDE WITH TIME.  HAVE VALUES A LITTLE BELOW NORMAL WITH 60S BY
DAY AND 40S BY NT...SOME 40S AND 30S RESPECTIVELY IN THE
MOUNTAINS...JUST COLD ENOUGH FOR A LITTLE WET SNOW ACROSS THE HIGHER
TERRAIN LATE SAT NT INTO EARLY SUN MORNING.  HAVE HIGHS A LITTLE
HIGHER THAN PREVIOUS FRI.  BY SAT...THE ECMWF DIVERGES WITH FLOW
BACKING MORE TO THE S FOR A MILDER SOLN THAN THE GFS...CLOSER TO THE
COOLER SIDE FOR NOW.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
CONDITIONS WILL REMAIN PRIMARILY VFR BRIEFLY DROPPING TO MVFR DURING
BRIEF DOWNPOURS DURING STRONGER SHOWERS OR THUNDERSTORMS.
THUNDERSTORM COVERAGE WILL INCREASE THIS AFTERNOON AND EVENING OVER
SOUTHERN AND WESTERN AREAS AND THEN AGAIN TUESDAY MORNING AS A
STRONGER MORE ORGANIZED BAND MOVES THROUGH BETWEEN 11Z WEST AND 14Z
EAST. EXPECT TO SEE CONDITIONS DROP TO MVFR FOR SEVERAL HOURS AS THE
TUE MORNING BAND MOVES THROUGH.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: TIMING AND DURATION OF MVFR CONDITIONS
ASSOCIATED WITH THE MORE ORGANIZED SHOWERS AND THUNDERSTORM BANDS
MAY VARY.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    M    H    H    H    H    H    H    H    H    M    M
BKW CONSISTENCY  M    M    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  M    M    M    M    M    H    H    H    H    H    H    H
PKB CONSISTENCY  M    M    M    M    M    H    H    H    H    H    H    M
CKB CONSISTENCY  M    M    M    M    M    H    H    H    H    H    H    H

AFTER 18Z TUESDAY...
IFR POSSIBLE IN SHOWERS AND THUNDERSTORMS AT VARIOUS TIMES THROUGH
WEDNESDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...TRM/JW/JR
NEAR TERM...JR
SHORT TERM...JW
LONG TERM...TRM
AVIATION...JR
Hazardous weather outlook, Apr 28, 2:00 PM EST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
300 PM EDT MON APR 28 2014

WVZ010-011-013>020-024>040-046-047-291900-
PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
300 PM EDT MON APR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ROUNDS OF SHOWERS AND THUNDERSTORMS ARE LIKELY TUESDAY AND TUESDAY
NIGHT. STRONGER STORMS COULD PRODUCE STRONG GUSTY WINDS ALONG
THEIR PATH.

IF THE POSSIBILITY OF REPETITIVE HEAVIER SHOWERS BECOMES HIGHER
OVER THE SAME STREAM BASINS...A FLASH FLOOD WATCH WOULD BE POSTED
FOR THE MOST VULNERABLE COUNTIES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

VAZ003-004-291900-
DICKENSON-BUCHANAN-
300 PM EDT MON APR 28 2014

...TORNADO WATCH 110 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ROUNDS OF SHOWERS AND THUNDERSTORMS ARE LIKELY TUESDAY AND TUESDAY
NIGHT. STRONGER STORMS COULD PRODUCE STRONG GUSTY WINDS ALONG
THEIR PATH.

IF THE POSSIBILITY OF REPETITIVE HEAVIER SHOWERS BECOMES HIGHER
OVER THE SAME STREAM BASINS...A FLASH FLOOD WATCH WOULD BE POSTED
FOR THE MOST VULNERABLE COUNTIES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>009-291900-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-
300 PM EDT MON APR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...CENTRAL WEST VIRGINIA...NORTHERN WEST
VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ROUNDS OF SHOWERS AND THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND
TONIGHT. STRONGER STORMS COULD PRODUCE STRONG GUSTY WINDS ALONG
THEIR PATH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TUESDAY INTO EARLY
WEDNESDAY MORNING. THE MAIN THREATS ARE LARGE HAIL AND DAMAGING
WINDS.

IF THE POSSIBILITY OF REPETITIVE HEAVIER SHOWERS BECOMES HIGHER
OVER THE SAME STREAM BASINS...A FLASH FLOOD WATCH WOULD BE POSTED
FOR THE MOST VULNERABLE COUNTIES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

TRM

The radar

The Jackson,KY radar (KJKL), 88 km away, was scanning. The volume nearest the first event began at 19:48 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Dickenson

When
April 28, 2:50 PM EST
Where
Dickenson County, Skeetrock
Measured
2.25 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
37.230, -82.420

Thunderstorm Wind, Buchanan

When
April 28, 3:43 PM EST
Where
Buchanan County, Rowe
Measured
55 kt (63 mph) measured gust
Reported by
Public
Coordinates
37.150, -82.030

A home weather station reported a gust to 63 mph. However, the only visible effects was a loose piece of corrugated metal got blown into a tree.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504044, 503477.